Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 192, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 29, 1998, 4:50 PM CDT for Atchison County, Missouri. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 29, 1998, 4:50 PM CDT (21:50 UTC)
- Expired
- Jun 29, 1998, 5:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Atchison County, MO
The radar
The Omaha radar (KOAX), 119 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2006 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
297
WUUS1 KMCI 292154 RRA
SVRMCI
MOC005-292245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
450 PM CDT MON JUN 29 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATCHISON COUNTY IN MISSOURI
* UNTIL 545 PM CDT
* AT 450 PM CDT A SEVERE THUNDERSTORM WAS REPORTED 10 MILES NORTH
OF WATSON...OR ABOUT 15 MILES NORTH OF ROCKPORT...MOVING SOUTHEAST
AT 20 MILES PER HOUR. A SECOND STORM WAS LOCATED JUST SOUTHEAST OF
NEBRASKA CITY...ALSO MOVING SOUTHEAST AT 20 MILES PER HOUR.
* THE SEVERE THUNDERSTORM WILL BE...
8 MILES NORTHEAST OF WATSON AT 455 PM CDT
6 MILES NORTHWEST OF TARKIO AT 515 PM CDT
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT HAIL UP TO ONE INCH IN
DIAMETER...AND WIND GUSTS UP TO 70 MPH. DUE TO THE RECENT
RAINS...WIND DAMAGE TO TREES AND POWER LINES IS LIKELY. FOR YOUR
SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES...WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A
PLACE OF SAFETY...IN A STURDY STRUCTURE...SUCH AS A BASEMENT...OR
SMALL INTERIOR ROOM...IF A TORNADO IS SPOTTED.
LAT...LON 4061 9576 4029 9557 4028 9521 4058 9523What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:15 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 29, 3:15 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 315 PM CDT MON JUN 29 1998 LTL TIME FOR DISC AS SVR WX NEARS CWA. EXTREME NSTABILITY... STEEP LAPSE RATES...CDFNT AND INCREASING MID LEVEL WNDS WILL PROVIDE FOR A GOOD CHANCE OF SVR WX. WITH HI DWPTS AND CORRESPONDING HI PW AND LO FFG VALUES...WL ISSUE FLASH FLOOD WATCH FOR TNGT FOR NRN 2/3RDS OF CWA. DRIER AND COOLER AIR TO ARRIVE LATE TNGT AND TUES WITH FWC GUID GENERALLY FOLLOWED.IFT INTO 2ND PD FFA. .EAX... FLASH FLOOD WATCH MO ZONES MOZ001>008-011>017-020>025-028>033-037>040-046 KS ZONES KSZ 102>105-025- DB
In the hours before
Special weather statement, Jun 29, 1:00 PM CDT, 3 hours 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT MON JUN 29 1998 ...SEVERE THUNDERSTORMS LIKELY TONIGHT ACROSS THE ENTIRE OUTLOOK AREA... FORECAST: THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT IN SOUTHEAST NEBRASKA LATE THIS AFTERNOON AND MOVE ACROSS THE OUTLOOK AREA TONIGHT. THE STORMS ARE EXPECTED TO PROGRESS TO AREAS WEST OF INTERSTATE 35 BY MIDNIGHT AND THEN CONTINUE SOUTHEAST THROUGH THE NIGHT. THE PRIMARY THREAT FROM THESE STORMS IS LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE THIS EVENING NORTHWEST OF INTERSTATE 35. IN ADDITION...HEAVY RAIN IS ONCE AGAIN EXPECTED WITH THE STORMS...WHICH MAY CAUSE FLOODING OF URBAN LOCATIONS...SMALL CREEKS AND LOW LYING AREAS. EMERGENCY MANAGERS AND SPOTTER NETWORKS SHOULD PREPARE FOR POSSIBLE ACTIVATION TONIGHT. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THIS AFTERNOON...BUT ARE NOT EXPECTED TO BE SEVERE. DISCUSSION: A COLD FRONT ACROSS EASTERN NEBRASKA WILL SWEEP SOUTHEAST ACROSS THE AREA TONIGHT. THE ATMOSPHERE WILL REMAIN VERY UNSTABLE IN ADVANCE OF THE FRONT. DESPITE THE COOLING DURING THE NIGHT...THE FRONT IN COMBINATION WITH A WEAK UPPER LEVEL DISTURBANCE WILL TRIGGER THUNDERSTORMS THROUGH THE NIGHT. WIND PROFILES SUGGEST THAT ISOLATED TORNADOES ARE POSSIBLE BEFORE MIDNIGHT. DB
Special weather statement, Jun 29, 1:00 PM CDT, 3 hours 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT MON JUN 29 1998 ...SEVERE THUNDERSTORMS LIKELY TONIGHT ACROSS THE ENTIRE OUTLOOK AREA... FORECAST: THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT IN SOUTHEAST NEBRASKA LATE THIS AFTERNOON AND MOVE ACROSS THE OUTLOOK AREA TONIGHT. THE STORMS ARE EXPECTED TO PROGRESS TO AREAS WEST OF INTERSTATE 35 BY MIDNIGHT AND THEN CONTINUE SOUTHEAST THROUGH THE NIGHT. THE PRIMARY THREAT FROM THESE STORMS IS LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE THIS EVENING NORTHWEST OF INTERSTATE 35. IN ADDITION...HEAVY RAIN IS ONCE AGAIN EXPECTED WITH THE STORMS...WHICH MAY CAUSE FLOODING OF URBAN LOCATIONS...SMALL CREEKS AND LOW LYING AREAS. EMERGENCY MANAGERS AND SPOTTER NETWORKS SHOULD PREPARE FOR POSSIBLE ACTIVATION TONIGHT. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THIS AFTERNOON...BUT ARE NOT EXPECTED TO BE SEVERE. DISCUSSION: A COLD FRONT ACROSS EASTERN NEBRASKA WILL SWEEP SOUTHEAST ACROSS THE AREA TONIGHT. THE ATMOSPHERE WILL REMAIN VERY UNSTABLE IN ADVANCE OF THE FRONT. DESPITE THE COOLING DURING THE NIGHT...THE FRONT IN COMBINATION WITH A WEAK UPPER LEVEL DISTURBANCE WILL TRIGGER THUNDERSTORMS THROUGH THE NIGHT. WIND PROFILES SUGGEST THAT ISOLATED TORNADOES ARE POSSIBLE BEFORE MIDNIGHT. DB
Local storm report, Jun 29, 3:38 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 PM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 AM ODESSA MO WIND DAMAGE
06/29/98 LAFAYETTE 4 INCH AND GREATER TREE
LIMBS DOWN
0630 PM FAYETTE MO .88 INCH HAIL
06/28/98 HOWARD CIVIL DEFENSE
COORDINATOR REPORTS
SEVERAL LOCATIONS SOUTH
OF FAYETTE ALSO
REPORTED GOLF BALL SIZE
HAIL.
1054 PM TURNEY MO WIND DAMAGE
06/28/98 CLINTON TREES DOWN, BRICK
CHIMNEY BLOWN DOWN,
WINDOWS BROKEN OUT.
1115 PM 5 S PRINCETON MO .75 INCH HAIL
06/28/98 MERCER
1115 PM 5 S PRINCETON MO WIND DAMAGE
06/28/98 MERCER 4 INCH TREE LIMBS DOWNLocal storm report, Jun 29, 3:38 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 PM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 AM ODESSA MO WIND DAMAGE
06/29/98 LAFAYETTE 4 INCH AND GREATER TREE
LIMBS DOWN
0630 PM FAYETTE MO .88 INCH HAIL
06/28/98 HOWARD CIVIL DEFENSE
COORDINATOR REPORTS
SEVERAL LOCATIONS SOUTH
OF FAYETTE ALSO
REPORTED GOLF BALL SIZE
HAIL.
1054 PM TURNEY MO WIND DAMAGE
06/28/98 CLINTON TREES DOWN, BRICK
CHIMNEY BLOWN DOWN,
WINDOWS BROKEN OUT.
1115 PM 5 S PRINCETON MO .75 INCH HAIL
06/28/98 MERCER
1115 PM 5 S PRINCETON MO WIND DAMAGE
06/28/98 MERCER 4 INCH TREE LIMBS DOWNThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:35 PM CDT | Severe Thunderstorm Warning | EAX | Ray | 30 min |
| Jun 28, 9:19 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 26 min |
| Jun 28, 9:48 PM CDT | Severe Thunderstorm Warning | EAX | Clinton | 42 min |
| Jun 28, 9:48 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 42 min |
| Jun 28, 9:54 PM CDT | Severe Thunderstorm Warning | EAX | Grundy | 51 min |
| Jun 28, 9:58 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 32 min |
| Jun 28, 10:43 PM CDT | Severe Thunderstorm Warning | EAX | Clinton | 17 min |
| Jun 28, 10:47 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Sullivan | 43 min |
| Jun 28, 10:58 PM CDT | Severe Thunderstorm Warning | EAX | Mercer, Putnam | 47 min |
| Jun 28, 11:13 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Worth | 47 min |
| Jun 28, 11:13 PM CDT | Severe Thunderstorm Warning | EAX | Schuyler | 32 min |
| Jun 28, 11:24 PM CDT | Flash Flood Warning | EAX | Andrew, Daviess, DeKalb, Gentry, Harrison, Nodaway and 1 more | 5 hr |
| Jun 28, 11:24 PM CDT | Flash Flood Warning | EAX | Adair, Grundy, Linn, Livingston, Macon, Sullivan | 5 hr |
| Jun 28, 11:24 PM CDT | Flash Flood Warning | EAX | Caldwell, Clinton | 5 hr |
| Jun 28, 11:24 PM CDT | Flash Flood Warning | EAX | Buchanan | 5 hr |
| Jun 28, 11:24 PM CDT | Flash Flood Warning | EAX | Putnam, Schuyler | 5 hr |
| Jun 28, 11:24 PM CDT | Flash Flood Warning | EAX | Mercer | 5 hr |
| Jun 28, 11:24 PM CDT | Flash Flood Warning | EAX | Atchison, Holt | 5 hr |
| Jun 28, 11:33 PM CDT | Severe Thunderstorm Warning | EAX | Harrison | 42 min |
| Jun 29, 1:56 AM CDT | Severe Thunderstorm Warning | EAX | Carroll, Ray | 49 min |
| Jun 29, 3:37 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 38 min |
| Jun 29, 4:14 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 46 min |
| Jun 29, 4:58 AM CDT | Flash Flood Warning | EAX | Grundy | 2 hr |
| Jun 29, 5:37 AM CDT | Flash Flood Warning | EAX | Jackson | 3 hr |
| Jun 29, 6:33 AM CDT | Flash Flood Warning | EAX | Cass | 117 min |
| Jun 29, 3:29 PM CDT | Severe Thunderstorm Warning | EAX | Schuyler | 46 min |
| Jun 29, 6:03 PM CDT | Severe Thunderstorm Warning | EAX | Putnam | 42 min |
| Jun 29, 6:31 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 59 min |
| Jun 29, 6:47 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler | 28 min |
| Jun 29, 6:51 PM CDT | Tornado Warning | EAX | Buchanan | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.